New Mexico, 2006

Flash Flooding in New Mexico, August 15, 2006

August 15, 2006 · NWS MAF · 3 events in 1 county or zone

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 15, 2:27 AM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 15, 2:27 AM MST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
427 AM CDT TUE AUG 15 2006

.SHORT TERM...
MUCH MOISTURE AND SEVERAL MID AND UPPER LEVEL FEATURES RESULTING
IN A WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF
THE CWA THIS MORNING. THINK THE CURRENT CONVECTION WILL PERSIST
INTO THE MORNING HOURS BEFORE DIMINISHING SOMEWHAT.
THEREFORE...HAVE GONE WITH FAIRLY HIGH POPS OVER MOST AREAS
CURRENTLY RECEIVING RAINFALL NOW.

AFTER THE CURRENT AREA OF PRECIPITATION DWINDLES SOMETIME DURING THE
MORNING...THINK WELL SEE CONVECTION REDEVELOP THIS AFTERNOON...BUT
MAINLY OVER THE WESTERN THIRD OR SO OF THE CWA.  THIS DUE TO COPIOUS
AMOUNTS OF MOISTURE THROUGH THE ATMOSPHERE...MID LEVEL SHORTWAVE
TROUGHS ADVERTISED BY BOTH THE GFS AND WRF TRANSLATING OVER THE
AREA...AND POSSIBLY THE TUTT LOW OVER CENTRAL TEXAS AFFECTING
EASTERN PORTIONS OF THE CWA...ESPECIALLY BY THIS EVENING.  THINK
RAINFALL AMOUNTS OVER THE EASTERN CWA WILL STAY FAIRLY LIGHT DURING
MUCH OF THE DAY SINCE THE ATMOSPHERE IS BEING WORKED OVER NOW.  THE
SAME CAN BE SAID FOR SOUTHEAST NEW MEXICO...SOUTH TO THE DAVIS
MOUNTAINS.  HOWEVER...THINK THUNDERSTORMS MAY BE ABLE TO REGENERATE
OVER PORTIONS OF THE WESTERN CWA TIS AFTERNOON...ESPECIALLY BETWEEN
THE DAVIS MOUNTAINS AND BIG BEND REGION...AND FURTHER WEST.  HEAVY
RAINFALL WILL BE POSSIBLE WITH THESE STORMS...AND SINCE MANY AREAS
ALONG AND WEST OF THE PECOS RIVER HAVE RECEIVED MUCH RAIN THE LAST
FES DAYS...WILL CONTINUE THE FLASH FLOOD WATCH THERE TODAY.  COULD
SEE ADDITIONAL HEAVY RAINFALL OVER THE WESTERN CWA TONIGHT...BUT
WILL PUT THE WATCH OUT UNTIL 400 PM AND ALLOW THE DAYSHIFT TO
REASSESS THE SITUATION.

TEMPERATURES WILL PROBABLY END UP CLOSER TO THE COOLER MAVMOS...
THAN THE WARMER METMOS DUE TO EXTENSIVE CLOUD COVER AND
RAIN.

.LONG TERM...
AN UPPER LEVEL RIDGE WILL EXPAND OVER THE SOUTHERN CONUS WITH WEAK
UPPER LEVEL DISTURBANCES MOVING AROUND ITS FRINGES.  MONSOONAL
MOISTURE WILL CONTINUE TO SPREAD ACROSS THE WESTERN CWA ON THE
WESTERN EDGE OF THE HIGH.  THE RIDGE WILL CONTINUE TO EXPAND
WESTWARD THROUGH FRIDAY PUSHING THE MOISTURE TO THE WEST WITH IT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE CWA AGAIN ON
WEDNESDAY WITH THE HIGHEST POPS OVER THE WESTERN AREAS.  WITH
ABUNDANT MOISTURE OVER THE REGION...HEAVY RAINFALL CAN BE EXPECTED
WITH THE THUNDERSTORMS ESPECIALLY OVER THE WESTERN AREAS.  THE RAIN
CHANCES WILL DECREASE OVER THE AREA BEGINNING THURSDAY AS THE UPPER
RIDGE EXPANDS WESTWARD.  POPS WILL INCREASE SLIGHTLY AGAIN DURING
THE WEEKEND AS THE RIDGE WEAKENS ALLOWING UPPER LEVEL DISTURBANCES
INFRINGE ON THE CWA.

TEMPERATURES WILL GENERALLY BE AROUND NORMAL THROUGH THE LONG TERM.
A SLIGHT WARMING TREND CAN BE EXPECTED DURING MID WEEK AS THE UPPER
HIGH STRENGTHENS OVER THE AREA.  TEMPERATURES WILL BE SLIGHTLY
COOLER AGAIN BY THE WEEKEND AS THE HIGH WEAKENS AND THE UPPER LEVEL
DISTURBANCES BEGIN TO AFFECT THE AREA.  GENERALLY WENT WITH A BLEND
OF GFS AND NAM SOLUTIONS FOR TEMPERATURES...AND A BLEND OF GFS AND
MAV MOS FOR DEWPOINT AND WIND GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              87  71  93  71 /  40  40  20  10
CARLSBAD NM                85  66  89  67 /  60  50  30  20
DRYDEN TX                  93  73  94  72 /  50  50  20  20
FORT STOCKTON TX           88  69  93  70 /  60  50  20  20
GUADALUPE PASS TX          78  64  82  63 /  50  60  30  20
HOBBS NM                   83  68  91  69 /  60  40  30  20
MARFA TX                   80  61  82  61 /  60  60  20  20
MIDLAND INTL AIRPORT TX    87  71  94  70 /  60  40  20  20
ODESSA TX                  87  70  94  70 /  60  40  20  20
WINK TX                    89  72  96  73 /  60  50  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 4 PM CDT TUESDAY FOR THE FOLLOWING
     ZONES...EDDY COUNTY PLAINS...AND GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

TX...FLASH FLOOD WATCH UNTIL 4 PM CDT TUESDAY FOR THE FOLLOWING
     ZONES...BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS...LOVING...MARFA PLATEAU...PECOS...
     PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...VAN
     HORN AND HIGHWAY 54 CORRIDOR...AND WARD.

&&

67/54
Hazardous weather outlook, Aug 15, 2:47 AM MST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 AM CDT TUE AUG 15 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
447 AM CDT TUE AUG 15 2006 /347 AM MDT TUE AUG 15 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
A GOOD PORTION OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO TODAY
AND TONIGHT. AREAS ALONG AND WEST OF A LOCO HILLS NEW MEXICO...
MONANANS...FORT STOCKTON AND BIG BEND LINE WITH HAVE THE BEST
CHANCES FOR THUNDERSTORM DEVELOPMENT. WITH ABUNDANT MOISTURE OVER
THE AREA...THE THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL
WITH RATES OF 1 TO 2 INCHES PER HOUR. THESE RAINS COULD CAUSE
FLASH FLOODING IN THESE AREAS...ESPECIALLY SINCE HEAVY RAINS HAVE
FALLEN IN MANY LOCATIONS DURING THE PAST 25 TO 48 HOURS.
THEREFORE... A FLASH FLOOD WATCH WILL BE IN EFFECT FOR THESE AREAS
TODAY.

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
OVER THE WESTERN LOW ROLLING PLAINS...THE PERMIAN BASIN AND THE
LOWER TRANS PECOS TODAY AND TONIGHT. SOME OF THESE THUNDERSTORMS
COULD PRODUCE HEAVY RAIN AND MINOR FLOODING OF LOW LYING AREAS.
GUSTY WINDS AND DANGEROUS LIGHTNING ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY
ESPECIALLY FROM SOUTHEAST NEW MEXICO INTO THE DAVIS MOUNTAINS.
SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL. PERSONS SHOULD KEEP ABREAST OF THE LATEST STATEMENTS...
ADVISORIES AND POSSIBLE WATCHES FROM THE NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY MAINLY DUE TO THE
POTENTIAL OF FLASH FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Holloman AFB radar (KHDX), 183 km away, was scanning. The volume nearest the first event began at 14:11 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Eddy

When
August 15, 7:13 AM MST to 12:30 PM MST
Where
Eddy County, 2 mi S of Hope
Reported by
LAW ENFORCEMENT
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

The Eddy County Sheriff's Office reported that Armstrong Road south of Hope was barricaded and traffic was being detoured to another route. U.S. Highway 82 also had one foot of water running over it and was in the process of being barricaded. Several drilling rigs in this area were evacuated because of concern their exit routes would be blocked by water. By 1:15pm MDT, Armstrong Road had been reopened.

Flash Flood, Eddy

When
August 15, 4:53 PM MST to 7:00 PM MST
Where
Eddy County, Carlsbad
Reported by
EMERGENCY MANAGER
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Six inches of water was flowing over streets on the south side of Carlsbad.

Flash Flood, Eddy

When
August 15, 8:45 PM MST to 11:00 PM MST
Where
Eddy County, 7 mi N of Artesia
Reported by
GENERAL PUBLIC
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Motorists reported that Cottonwood Creek was flowing over S James Funk Road north of Artesia.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525217, 5525219, 5525218.